Dear Dr. Heller,
I am a 24 year old mother of three. When I was a child I was diagnosed with epilepsy and suffered from two grand mal seizures when I was five. I was placed on Phenobarbital and then to Tegretol when I got older. I was weaned off the medication when I was twelve, however, I still had unexplained symptoms such as twitches in the face and eyes. And periods where I would black out for a few seconds at a time. Since I have been married I have not had these symptoms as much. All my life I have had mood swings, ranging from severely happy to extremely angry. It seems lately I have been so angry that I can’t get anything done that I need to get done. Is there a chance that the epilepsy I had as a child could have manifested itself in a form of BPD? I know this may seem like a strange question but I just want to figure out what is wrong with me. thank you for any information you can give me on this subject.
Ive seen many patients with a similar story, and to me its clear that a predisposition towards seizure problems can cause or worsen BPD dysphoria. Since epilepsy medications work well for bipolar, the same thing may be true as well. Stress can easily trigger seizures, and lowering that stress can clearly make a difference. Since I believe the BPD is a seizure disorder in the brains “trapped” or “cornered” animal response, your conclusion makes sense. The BPD has been caused by head trauma, emotional trauma, and brain infections.
There are many diagnoses you should look into, including the BPD, generalized anxiety disorder, panic disorder, and bipolar. I highly recommend looking at the screening test. Making all the diagnoses and treating them comprehensively is crucial.
Patient Sign In
Ask the Doctor
Dr. Heller will regularly answer questions regarding the Borderline Personality Disorder and other biological causes of unhappiness. Please search, look at the FAQ and the archives PRIOR to submitting a question.
Unfortunately, Dr. Heller is not able to answer every question, but will answer questions that can be helpful to many readers. Please be concise. Long questions cannot be answered.
Please email your question to Dr. Heller at: BUaskDoc@Yahoo.com